The Annals of Applied Probability

Multifractal analysis in a mixed asymptotic framework

Emmanuel Bacry, Arnaud Gloter, Marc Hoffmann, and Jean François Muzy

Full-text: Open access

Abstract

Multifractal analysis of multiplicative random cascades is revisited within the framework of mixed asymptotics. In this new framework, the observed process can be modeled by a concatenation of independent binary cascades and statistics are estimated over a sample whose size increases as the resolution scale (or the sampling period) becomes finer. This allows one to continuously interpolate between the situation where one studies a single cascade sample at arbitrary fine scales and where, at fixed scale, the sample length (number of cascades realizations) becomes infinite. We show that scaling exponents of “mixed” partitions functions, that is, the estimator of the cumulant generating function of the cascade generator distribution depends on some “mixed asymptotic” exponent χ, respectively, above and below two critical value pχ and pχ+. We study the convergence properties of partition functions in mixed asymtotics regime and establish a central limit theorem. Moreover, within the mixed asymptotic framework, we establish a “box-counting” multifractal formalism that can be seen as a rigorous formulation of Mandelbrot’s negative dimension theory. Numerical illustrations of our results on specific examples are also provided. A possible application of these results is to distinguish data generated by log-Normal or log-Poisson models.

Article information

Source
Ann. Appl. Probab., Volume 20, Number 5 (2010), 1729-1760.

Dates
First available in Project Euclid: 25 August 2010

Permanent link to this document
https://projecteuclid.org/euclid.aoap/1282747399

Digital Object Identifier
doi:10.1214/09-AAP670

Mathematical Reviews number (MathSciNet)
MR2724419

Zentralblatt MATH identifier
1252.60036

Subjects
Primary: 60G18: Self-similar processes 60G57: Random measures 60F99: None of the above, but in this section

Keywords
Multifractal processes multifractal formalism random cascades scaling exponents estimation Besov

Citation

Bacry, Emmanuel; Gloter, Arnaud; Hoffmann, Marc; Muzy, Jean François. Multifractal analysis in a mixed asymptotic framework. Ann. Appl. Probab. 20 (2010), no. 5, 1729--1760. doi:10.1214/09-AAP670. https://projecteuclid.org/euclid.aoap/1282747399


Export citation

References

  • [1] Arbeiter, M. and Patzschke, N. (1996). Random self-similar multifractals. Math. Nachr. 181 5–42.
  • [2] Bacry, E. and Muzy, J. F. (2003). Log-infinitely divisible multifractal processes. Comm. Math. Phys. 236 449–475.
  • [3] Barral, J. (2000). Continuity of the multifractal spectrum of a random statistically self-similar measure. J. Theoret. Probab. 13 1027–1060.
  • [4] Barral, J. and Mandelbrot, B. B. (2002). Multifractal products of cylindrical pulses. Probab. Theory Related Fields 124 409–430.
  • [5] Bouchaud, J. P. and Potters, M. (2003). Theory of Financial Risk and Derivative Pricing. Cambridge Univ. Press, Cambridge.
  • [6] Brown, G., Michon, G. and Peyrière, J. (1992). On the multifractal analysis of measures. J. Stat. Phys. 66 775–790.
  • [7] Calvet, L., Fisher, A. and Mandelbrot, B. B. (1997). Large deviation theory and the distribution of price changes. Cowles Foundation Paper 1165.
  • [8] Chainais, P., Riedi, R. and Abry, P. (2005). On non-scale-invariant infinitely divisible cascades. IEEE Trans. Inform. Theory 51 1063–1083.
  • [9] Collet, P. and Koukiou, F. (1992). Large deviations for multiplicative chaos. Comm. Math. Phys. 147 329–342.
  • [10] Durrett, R. and Liggett, T. M. (1983). Fixed points of the smoothing transformation. Z. Wahrsch. Verw. Gebiete 64 275–301.
  • [11] Ellis, R. S. (1984). Large deviations for a general class of random vectors. Ann. Probab. 12 1–12.
  • [12] Falconer, K. J. (1994). The multifractal spectrum of statistically self-similar measures. J. Theoret. Probab. 7 681–702.
  • [13] Fan, A. H. (2002). On Markov–Mandelbrot martingales. J. Math. Pures Appl. (9) 81 967–982.
  • [14] Frisch, U. (1995). Turbulence. Cambridge Univ. Press, Cambridge.
  • [15] Frisch, U. and Parisi, G. (1985). Fully developped turbulence and intermittency. In Proc. of Int. Summer school Phys. Enrico Fermi.
  • [16] Guivarc’h, Y. (1990). Sur une extension de la notion de loi semi-stable. Ann. Inst. H. Poincaré Probab. Statist. 26 261–285.
  • [17] Holley, R. and Waymire, E. C. (1992). Multifractal dimensions and scaling exponents for strongly bounded random cascades. Ann. Appl. Probab. 2 819–845.
  • [18] Jaffard, S. (2000). On the Frisch–Parisi conjecture. J. Math. Pures Appl. (9) 79 525–552.
  • [19] Jaffard, S. (2004). Beyond Besov spaces. I. Distributions of wavelet coefficients. J. Fourier Anal. Appl. 10 221–246.
  • [20] Kahane, J. P. and Peyrière, J. (1976). Sur certaines martingales de Benoit Mandelbrot. Advances in Math. 22 131–145.
  • [21] Kozhemyak, A. (2006). Modélisation de séries financières à l’aide de processus invariants d’échelle. Application à la prédiction du risque. Ph.D. thesis, CMAP Ecole Polytechnique, France.
  • [22] Liu, Q. (2002). An extension of a functional equation of Poincaré and Mandelbrot. Asian J. Math. 6 145–168.
  • [23] Mandelbrot, B. B. (1974). Intermittent turbulence in self-similar cascades: Divirgence of high moments and dimension of the carrier. J. Fluid Mech. 62 331–358.
  • [24] Mandelbrot, B. (1974). Multiplications aléatoires itérées et distributions invariantes par moyenne pondérée aléatoire. C. R. Acad. Sci. Paris Sér. A 278 289–292.
  • [25] Mandelbrot, B. B. (1989). A class of multinomial multifractal measures with negative (latent) values for the “dimension” f(α). In Fractals’ Physical Origin and Properties (Erice, 1988). Ettore Majorana Internat. Sci. Ser. Phys. Sci. 45 3–29. Plenum, New York.
  • [26] Mandelbrot, B. B. (1990). Negative fractal dimensions and multifractals. Phys. A 163 306–315.
  • [27] Mandelbrot, B. B. (2003). Multifractal power law distributions: Negative and critical dimensions and other “anomalies,” explained by a simple example. J. Stat. Phys. 110 739–774.
  • [28] Molchan, G. M. (1996). Scaling exponents and multifractal dimensions for independent random cascades. Comm. Math. Phys. 179 681–702.
  • [29] Muzy, J. F., Bacry, E., Baile, R. and Poggi, P. (2008). Uncovering latent singularities from multifractal scaling laws in mixed asymptotic regime. Application to turbulence. Europhys. Lett. 82 60007–60011.
  • [30] Muzy, J. F., Bacry, E. and Kozhemyak, A. (2006). Extreme values and fat tails of multifractal fluctuations. Phys. Rev. E (3) 73 066114.
  • [31] Muzy, J. F., Delour, J. and Bacry, E. (2000). Modelling fluctuations of financial time series: From cascade process to stochastic volatility model. Eur. J. Phys. B 17 537–548.
  • [32] Ossiander, M. and Waymire, E. C. (2000). Statistical estimation for multiplicative cascades. Ann. Statist. 28 1533–1560.
  • [33] Resnick, S., Samorodnitsky, G., Gilbert, A. and Willinger, W. (2003). Wavelet analysis of conservative cascades. Bernoulli 9 97–135.
  • [34] Riedi, R. H. (2002). Multifractal processes. In Long Range Dependence: Theory and Applications (P. Doukhan, G. Oppenheim and M. S. Taqqu, eds.) 625–716. Birkhäuser, Boston, MA.
  • [35] von Bahr, B. and Esseen, C.-G. (1965). Inequalities for the rth absolute moment of a sum of random variables, 1≤r≤2. Ann. Math. Statist. 36 299–303.
  • [36] Waymire, E. C. and Williams, S. C. (1995). Multiplicative cascades: Dimension spectra and dependence. In Proceedings of the Conference in Honor of Jean–Pierre Kahane (Orsay, 1993) 589–609. CRC Press, Boca Raton, FL.
  • [37] Waymire, E. C. and Williams, S. C. (1996). A cascade decomposition theory with applications to Markov and exchangeable cascades. Trans. Amer. Math. Soc. 348 585–632.
  • [38] Wendt, H., Roux, S., Jaffard, S. and Abry, P. (2009). Wavelet leaders and bootstrap for multifractal analysis of images. Signal Process. 89 1100–1114.